Social Anxiety Support Forum banner

1 - 20 of 38 Posts

·
Registered
Joined
·
43 Posts
Discussion Starter #1
I quit cold turkey about six days ago. Today was the first day I have experienced withdrawals. I am so dizzy. I woke up soaking from night sweats. I had very vivid nightmares. Right now I can't hold back the urge to cry because it feels like I don't have control. I haven't talked to my doctor because he is a university doctor and out for the summer. I am scared. What should I do? Should I start my original dose and taper off? or should I try to stick it out because I am better without it? I don't know what to do. Oh and I have tried exercising. I felt better in the act, but it became more worse and I am now panicky...
 

·
Registered
Joined
·
520 Posts
This is perfectly normal. What dose were you on? I do think it is better for your body and mind if you try and taper off by lowering your dose over the course of 4-8 weeks. But if you want to quit cold you can do that too it just makes the situation more difficult but on the plus side it also shortens the timespan. 2-4 weeks and most of those symptoms should pass and you'll start to feel normal again. Big improvements you'll see though right around the 2 week mark.
 

·
Banned
Joined
·
115 Posts
I have discontinue Paxil, Lexapro, and Zoloft in the past and the only withdrawal I noticed was that dizzy feeling and brain shocks.

It really isnt too bad compared to the Klonopin withdrawal I went through.

It makes me wonder if your on other medications because it seems that you are definitely experiencing withdrawal symptoms but SSRI's dont usually cause these withdrawal symptoms of this severity.

I think you should switch to Prozac and then taper off of that because it has a real long half life and this usually minimizes withdrawal. I think it would be okay to resume your original dose of Paxil and keep taking it until you see a doctor so that you dont have to experience withdrawal.
 

·
Losing Ground
Joined
·
2,121 Posts
If I were you I would get back on and taper off. Lexapro is easier to come off of than Paxil. But be careful getting back on tho, you may actually want to taper back on over a couple days. I tried to quit cold turkey a few years ago and ended up like you going through terrible withdrawal. When I took a pill after a few days to get some relief it somehow backfired and everything got much worse for the next day or two. I think it def had something to do with taking a full dose while going through withdrawal. That was my experience anyway.
 

·
Registered
Joined
·
520 Posts
Good call on the prozac. One dose of that stuff stays in your system for like a week. It's prescribed very often for helping with discontinuation of other SSRI's.
 

·
Registered
Joined
·
43 Posts
Discussion Starter #6
Thanks I needed to hear that it would end. I was on 30 mg. He also had me on 50 mg of amitryptilan (spelling) to help me sleep. Do you think it would help if I took the trycylic during the day?
 

·
Registered
Joined
·
43 Posts
Discussion Starter #7
What if I drink or smoke pot. Will I go more crazy?
 

·
Banned
Joined
·
115 Posts
What if I drink or smoke pot. Will I go more crazy?
I do both on a regular basis and have for awhile.

Drinking is a no no when going through any type of withdrawal. It almost always ends up worsening and prolonging withdrawal in the end.

As for smoking reefer, I think it is perfectly fine to smoke while going through withdrawal. I have never noticed a reaction between cannabis and SSRI's.

I think Cannabis actually assisted me in getting off Klonopin. I truly dont think I would have been able to handle the insomnia, restlessness, and anxiety without it.

Just make sure your not smoking reefer all the time cause that causes problems in and of itself.
 

·
Banned
Joined
·
38,431 Posts
Paxil has the shortest half-life of all the SSRIs and is thus the one most likely to cause withdrawal symptoms. (Prozac is at the other extreme with the longest half-life of any SSRI and can be stopped cold turkey without withdrawal in many cases.) Years ago when I tried Paxil I stopped it quite rapidly since it didn't work even after a few months and I experienced no withdrawal, so this problem doesn't happen to everyone. Though I've read enough posts about this issue to know that there are lots of others just like you who experience this problem.

If I were in your position I'd take some Paxil -- using the least amount needed to stop your withdrawal symptoms and taper down from there, with the speed of that taper determined by how you are doing. If you're doing fine you can speed up the taper. If you're having problems slow down the taper. Just what I'd do, but I'm not a doctor nor do I play one on TV.
 

·
Registered
Joined
·
43 Posts
Discussion Starter #11
Well I researched it more and other people suggested exercise and lots of water. I exercised vigorously and then I felt out of control and broke down crying. After I let it all out, I feel fine. I mean there are the zaps that I feel, but I am just embracing it because what else can I do? I called my friends and they came and smoked me out. I think I can quit this because I have really good friends that are supporting. I was scared to tell them at first. They told me in the first place I shouldn't do it. But I was at that point that I didn't care, I needed to feel better. Overall this has been a good experience for me because I got to see what it was like without panic and fear and now all I have to do is get through these withdrawals. Anyone can do it. Thanks for all your support and help. I appreciate it. It was a scary ride.
 

·
Registered
Joined
·
520 Posts
Yes very good, it's a cakewalk you'll see ;) It's only crazy in the beginning. That sounds so nice I haven't smoked out in wayyy too long. A few years actually.
 

·
Registered
Joined
·
3 Posts
More than withdrawals

I went through two medications and came off of each (including Paxil) Paxil was the worst of both of them. But hey, guess what? Social Anxiety came back each time I thought I was 'cured'?

Medicine does not cure you, it just helps you. When it's gone, you can't expect everything will be the same 100%. Trust me, I learned that the hard way.

Keep your friends close. Be glad it is NOT the holiday. I was coming off of Paxil during a Thanksgiving. With my husbands relatives, a whole house full of people I hardly knew! Most of the time I cried and sought shelter in his room. He came in every once in awhile to help me, but the whole day I just read a self-help book, cried and slept.

During withdrawals, stay positive. Stay focused and stay near the ones that don't cause you panic attacks. (Your friends.) I do recommend the taper off though, even though I hated Paxil my withdrawals were horrible and I tapered off in right amounts.
 

·
Registered
Joined
·
2,403 Posts
People could always use the very long acting Prozac to slowly withdraw from their SSRIs without pain - but very often they don't - and suffer unnecessary. Also if someone thinks SSRI withdrawal is the worst thing on earth - be assured it's not. Benzo, Alcohol or GHB / GBL withdrawal is 100 times worse, even harder and more dangerous than heroine withdrawal.
 

·
Registered
Joined
·
43 Posts
Discussion Starter #15
I have experienced DT's and I will admit they were scary, but this withdrawal is worse because I feel like I am going to go off the deep end any minute and be crazy for life. I had a friend who came of anti-depressants, I'm not sure which kind. He tried to substitute pot in the form of brownies and he went crazy. I never saw him again except in the hospital. Everyone is different though. I just don't want to go back. i know the medicine didn't "cure" me, but I have recognized that I have learned how to cope better.
 

·
Registered
Joined
·
2,403 Posts
You went trough delirium tremens? It's not just scary, but (un)treated potentially lethal (SSRI withdrawal not). Nearly all SSRI withdrawal symptoms can be avoided by using an adequate dose of Prozac and slowly taper that down.
 

·
Registered
Joined
·
43 Posts
Discussion Starter #17
You went trough delirium tremens? .
Yes unfortunately I have twice. I used to self medicate before with vodka. Once I got on Paxil, I found that I could drink a lot more, more often. I don't think that I needed to go to the hospital I was just hallucinating and it was frightening. I would also wake up (if I fell asleep at all) in cold sweats. And of course there were other symptoms. The worst thing of SSRI's withdrawals are the waking up every fifteen minutes to change my sweat-soaked clothes. That got old rather quick.
 

·
Registered
Joined
·
43 Posts
Discussion Starter #18
And I wish I had some prozac. My doc is out for the summer. How convenient, right?
 

·
Registered
Joined
·
2,403 Posts
Well, when you started hallucinating during alcohol withdrawal you could have had a series of seizures too, not very healthy. When did you stop drinking? Now you have pure SSRI withdrawal, right?
 

·
Registered
Joined
·
43 Posts
Discussion Starter #20
I haven't quit entirely, however while I have been on the SSRI withdrawal, I can't bring myself to drink because I know it will only make it worse. But I have a hunch that the reason the SSRI withdrawal is so bad is because it's probably a combo of both. Alcohol withdrawals are more debilitating though.
 
1 - 20 of 38 Posts
Top